Virginia, 2010

Dense Fog in Virginia, August 29, 2010

August 29, 2010 · NWS RNK · 1 event in 1 county or zone

Dense fog, with visibilities down to 1/4 mile or less may have been a contributing factor in a 2-vehicle accident on Interstate 77 in Wythe County. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Dense fog, with visibilities down to 1/4 mile or less may have been a contributing factor in a 2-vehicle accident on Interstate 77 in Wythe County. The crash occurred about 5:20 a.m. when a woman drove the wrong way on the interstate and collided with a tractor-trailer. The woman died at the scene, while the truck driver suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 29, 6:13 AM EST, 47 minutes earlier.

Area forecast discussion, Aug 29, 6:13 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 AM EDT SUN AUG 29 2010

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN LOCKED OVER THE MID ATLANTIC
REGION INTO THE MIDDLE OF THE WEEK...KEEPING THE WEATHER DRY. HIGH
TEMPERATURES WILL BE WELL ABOVE NORMAL...WHILE NIGHTTIME LOWS WILL
BE NEAR NORMAL. ATTENTION WILL THEN TURN TO HURRICANE EARL...
WHICH BY LATE IN THE WEEK COULD BE MOVING NORTHWARD NEAR THE MID
ATLANTIC COAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC HIGH SITUATED FROM THE MID ATLANTIC INTO THE SOUTHEAST THIS
MORNING WILL HOLD IN PLACE THROUGH TONIGHT AS THE RIDGE ALOFT STARTS
TO SINK SOUTH OVERHEAD. FOG THIS MORNING AND SCT LOW CLOUDS WILL BE
GOING AWAY MID MORNING. A SHIELD OF CS OVER UPSTATE SC INTO GA WILL
BE SKIRTING BY TO THE SW OF US THIS AFTN...SO NOT EXPECTING TO SEE
ANY LIMITATIONS TO SUNSHINE. WITH STRONG SUBSIDENCE IN
PLACE...EXPECT A DRY DAY WITH HIGHS AROUND A MAV/MET BLEND MAINLY IN
THE 80S CWA WIDE...EXCEPT AROUND 90 IN THE FAR ERN CWA NEAR FVX-SIF.

TONIGHT...SHOULD BE MAINLY CLEAR WITH FOG WORKING ITS WAY INTO THE
VALLEYS AGAIN...WITH AREAS OF FOG OVER THE NC MTNS AS WELL.
DEWPOINTS ARE NOT COMING DOWN AS MUCH AS EXPECTED...SO WILL SEE LOWS
A COUPLE DEGREES MILDER THAN PREVIOUS FORECAST...WITH UPPER 50S IN
THE SW MTNS/NEW RIVER VALLEY AND LOWER TO MID 60S ELSEWHERE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
BROAD AND STRONG HIGH PRESSURE WILL REMAIN DIRECTLY OVER CENTRAL
APPALACHIANS AND STILL LOOKS TO STRENGTHEN SLOWLY...WITH DAYTIME
MIXING A LITTLE DEEPER EACH OF THE TWO DAYS. THIS WILL HELP HIGHS
TO MAXIMIZE ON TUES...AND GUIDANCE HAS BEEN PRETTY CONSISTENT WITH
THIS. NO RECORDS LIKELY...EXCEPT PERHAPS BLF...BUT TEMPS WILL BE
RUNNING 8-10 DEG ABOVE NORMAL. WITH DEEP MIXING AND
SUBSIDENCE...DEW PTS WILL DROP SOMEWHAT DURING THE AFTERNOON AND
RECOVER A BIT OVERNIGHT. GUIDANCE HAS BEEN RUNNING A FEW DEG TOO
COOL ON MINS...SO WENT AT OR SLIGHTLY WARMER THAN WARMER MET.
STILL...WITH CALM WINDS AND NO CLOUDS UNDER THE HIGH...DEW PT
RECOVERY WILL NOT BE ENOUGH TO KEEP LOWS FROM DROPPING INTO THE
UPPER 50S IN THE MOUNTAINS...TO LOWER 60S IN THE PIEDMONT...NEAR
NORMAL. AIR MASS TOO DRY AND DOMINATED BY SUBSIDENCE FOR ANY
THREAT OF PRECIP.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BY WED THE RIDGE WEAKENS AND NARROWS IN BETWEEN APPROACHING
HURRICANE EARL AND A WEAK TROUGH COMING OUT OF NORTHERN PLAINS.
MODEL TRENDS AND HURRICANE CENTER FCST TRENDS CONTINUE TO BRING EARL
TRACK CLOSER AND CLOSER TO CAPE HATTERAS BY THURSDAY...WITH
GROWING POSSIBILITY THAT THERE COULD BE AT LEAST SOME MINOR
INFLUENCE TO THE RNK CWA AS IT BEGINS TO TURN MORE NORTHWARD...AT
LEAST IN TERMS OF INCREASING NORTHERLY WIND COMPONENT OR SOME HIGH
CIRRUS. STILL WAY TOO MUCH UNCERTAINTY TO START GETTING CONCERNED
ABOUT ANY REAL SIGNIFICANT IMPACT...BUT OBVIOUSLY THIS NEEDS TO BE
WATCHED CLOSELY TO SEE IF TEH MORE WESTERLY TRENDS CONTINUE. 12Z AND NOW
BRAND NEW 00Z ECWMF ATTEMPT TO SWING A WEAK FRONT THROUGH FROM THE
WEST ON FRIDAY...WHICH WOULD ULTIMATELY KICK EARL NORTHEAST UP AND
AWAY FROM THE COAST...BUT CENTER ALWAYS REMAINS OFF COAST. 00Z GFS
ENSEMBLE ALSO SUGGESTS CENTER TO REMAIN JUST OFF COAST..BUT A
COUPLE MEMBERS CROSS RIGHT OVER CAPE HATTERAS BY FRI MORNING. GFS
A LITTLE WEAKER AND SLOWER WITH THE FRONT...TIMING MORE FOR FRIDAY
NIGHT...AND LITTLE IF ANY PRECIP LEFT WITH IT. BUT THIS IDEA OF
SLOWER FRONT MAY ALSO MEAN A LITTLE MORE WESTERLY TRACK FOR EARL.
SLIGHT CHC POPS SEEM TO STILL BE BEST WAY TO GO FOR FRI THROUGH
SAT....WITH ZERO WED AND THURS UNDER CONTINUING HIGH AND MAYBE
EVEN INCREASED SUBSIDENCE TO THE NORTHWEST OF EARL. DID GO AHEAD
AND SHIFT WINDS AROUND TO NORTH OR NORTHEAST BY THURS...BUT STILL
RATHER LIGHT...AND ALSO SOME SUGGESTION OF A FEW MORE CLOUDS
ACROSS THE EAST BY THURSDAY TOO.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
FOG WILL BURN OFF SHORTLY WITH VFR CONDITIONS EXPECTED THE REST OF
THE DAY. FOG WILL AGAIN FORM LATE TONIGHT AND STILL THINK MOST TAF
SITES EXCEPT ROA/BLF WILL SEE RESTRICTED VSBYS TO MVFR...ALTHOUGH
LWB WILL SINK TO VLIFR BY OVERNIGHT.

HIGH PRESSURE CONTROLS OUR WEATHER MOST OF THE WEEK WITH MAINLY
VFR CONDITIONS AROUND OUTSIDE OF FOG LATE AT NIGHT/EARLY IN THE
MORNING IN THE TYPICAL RIVER VALLEYS...LIKE LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/SK
NEAR TERM...WP
SHORT TERM...SK
LONG TERM...KM/SK
AVIATION...DS/WP
Hazardous weather outlook, Aug 29, 2:34 AM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 AM EDT SUN AUG 29 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
334 AM EDT SUN AUG 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Wythe

When
August 29, 7:00 AM EST to 11:00 AM EST
Where
Wythe forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Dense fog, with visibilities down to 1/4 mile or less may have been a contributing factor in a 2-vehicle accident on Interstate 77 in Wythe County. The crash occurred about 5:20 a.m. when a woman drove the wrong way on the interstate and collided with a tractor-trailer. The woman died at the scene, while the truck driver suffered minor injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Wythe2010-08-2978FemaleVehicle/Towed TrailerIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256782.